Try it
General Medicine · Diabetes: metformin and renal impairment
Sample itemA 70-year-old man with type 2 diabetes takes metformin 1 g twice daily. After an episode of acute kidney injury his eGFR is 24 mL/min/1.73 m2. What is the main reason to stop the drug?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Risk of lactic acidosis from drug accumulation
Metformin is eliminated unchanged by the kidney and reduces hepatic gluconeogenesis and lactate clearance. With an eGFR below 30 it accumulates, and the risk of metformin-associated lactic acidosis rises, so it is contraindicated. Insulin or a DPP-4 inhibitor such as linagliptin, which needs no renal dose adjustment, can be used instead.
Option by option
A. Risk of severe hypoglycaemia from increased insulin release
Metformin does not stimulate insulin secretion, so it rarely causes hypoglycaemia when used alone; sulfonylureas do.
B. Risk of lactic acidosis from drug accumulation (correct)
Accumulation of metformin raises lactate and causes metabolic acidosis when eGFR is below 30.
C. Risk of weight gain with fluid retention
Weight gain and oedema are features of thiazolidinediones, whereas metformin is weight neutral or reduces weight.
D. Risk of euglycaemic ketoacidosis
Euglycaemic ketoacidosis is an adverse effect of SGLT2 inhibitors.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…